Answer: This is not a simple “yes” or “no” answer. The answer depends on each unique clinical circumstance. For example, if a patient takes a daily Diphenhydramine (Benadryl) at 6am, and your call is at 8pm, the medication will have worn off and it is safe to administer the dimenhydrinate (Gravol). In the situation depicted in the Ask MAC from Nov 22, 2013, where the patient has taken either diphenhydramine or dimenhydrinate within 4 hours of paramedic arrival, then you should withhold the second anticholinergic agent (in this Ask MAC case diphenhydramine was the drug in question). The grey zone then is for when the patient is unsure of whether they took their own medication within 4 hours, or when the drug in question is unknown. For a (non-exhaustive) list of antihistamines, please see the MEDLink from November 2014. Antihistamine medications come with varying levels of anticholinergic activity. For example, Cetirizine (Reactine) has less anticholinergic activity than diphenhydramine (Benadryl) and may not cause anticholinergic toxicity. However, there are no “no risk” medications, and especially elderly patients can exhibit anticholinergic toxicity even from these newer agents. The bottom line, as paraphrased from an Ask MAC from July 30, 2013 wherein a young patient took an unknown intentional overdose, causing vomiting, for which the paramedic was wondering whether of not to administer dimenhydrinate, “choosing not to administer Gravol in a mixed drug overdose (or unknown agent)… is also a reasonable decision…. If unsure, a patch to the BHP would also be a reasonable choice.”
Also, stay tuned as a new antiemetic has been proposed as part of the comprehensive medical directive review undertaken by the OBHG MAC.